A transcription error at a Minnesota Golden Living facility led to a resident going without a blood-thinning medication for nine days and subsequently dying from a stroke, a state report finds.
The resident had been at Golden Living in Hopkins, MN, for “several weeks,” was known to have a history of stroke and atrial fibrillation. He or she was on long-term therapy with the anticoagulant warfarin, according to a report from the Minnesota Department of Health released Wednesday.
In October 2015, an LPN transcribing the resident’s warfarin order made an error and placed the order on another resident’s record, the report said. The resident did not receive a daily dose of warfarin for nine days, and the error went unnoticed. The resident was eventually sent to the hospital and later died of a “large ischemic stroke” and respiratory failure.
The medication error was discovered when the hospital called the facility to check on laboratory results. The report cited failure to follow the facility’s transcription procedures as the cause.
“The facility was not monitoring the performance of the nurses and had not conducted annual medication competencies of the nurses,” the report reads.
In a statement to McKnight’s, Golden Living spokeswoman MIchelle Metzger said the company was “deeply saddened” by the death and the facility has underwent a correction plan with the state health department’s oversight.
“We’re taking all the necessary measures to prevent this from happening again,” Metzger said. “The safety and security of our patients and residents is our highest priority.”
This incident marked the second time is just over a month that a Minnesota nursing home has been cited for a resident’s death following a medication error. In early April, a facility in the northwestern Minnesota city of Mahnomen was cited for neglect after a resident received 10 times his normal dose of morphine.